Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Lubbock, TX

March 4, 2004Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 4, 2004, 11:22 AM CST for Stonewall County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 11:22 AM CST (17:22 UTC)
Expired
Mar 4, 2004, 11:45 AM CST
In force
23 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 6:55 AM CSTSevere Thunderstorm WatchSPC6 hr
Mar 4, 9:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS54 KLUB 041722
SVRLBB
TXC433-041745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 1145 AM CST

* AT 1112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF
  NICKELS OR LARGER 14 MILES SOUTHWEST OF PEACOCK...OR ABOUT 20
  MILES SOUTHWEST OF ASPERMONT...MOVING NORTHEAST AT 55 MPH. WIND 
  GUSTS IN EXCESS OF 60 MPH MAY ALSO BE POSSIBLE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  FLAT TOP...
  ASPERMONT...
  OLD GLORY... 


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3298 10052 3297 10002 3338 10001 3337 10046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 10:20 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 4, 10:20 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 AM CST THU MAR 4 2004

HAVE UPDATED ZONES AND GRIDS TO REMOVE MORNING WORDING...ALSO
REMOVE SEVERE THUNDERSTORM WATCH...ADD TORNADO WATCH AND FLASH
FLOOD WATCH.

.LUB WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 300 PM
TXZ025-026-031-032-037-038-042>044.

&&

JV
Hazardous weather outlook, Mar 4, 6:00 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST THU MAR 4 2004

TXZ021>044-051201-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY. A STRONG STORM SYSTEM OVER NORTHERN MEXICO WILL MOVE
NORTHEASTWARD INTO TEXAS TODAY. ABUNDANT MOISTURE WILL CONTINUE TO
STREAM NORTHWARD AHEAD OF A DEVELOPING DRYLINE AND COMBINE WITH
STRONG LIFT PROVIDED BY THE APPROACHING STORM TO PRODUCE WIDESPREAD
THUNDERSTORMS THROUGH THE AFTERNOON. ALTHOUGH SURFACE TEMPERATURES
WILL REMAIN COOL...INSTABILITY AND WIND SHEAR ALOFT WILL BE
SUFFICIENT FOR SOME OF THE STORMS TO REACH SEVERE LIMITS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS. AS THE DRYLINE
DEVELOPS AND MOVES EAST THIS AFTERNOON...THUNDERSTORM DEVELOPMENT
WILL BE LIMITED TO AREAS OFF THE CAPROCK.

FLOODING

INDIVIDUAL THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST HOWEVER LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AS CELLS REPEATEDLY MOVE ACROSS THE
SAME AREA. ALREADY WET SOILS WILL BECOME SATURATED RESULTING IN
RAPID RUNOFF IN THE HEAVIER DOWNPOURS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. ONE OR TWO OF THE
STORMS COULD BE STRONG ENOUGH TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Mar 4, 7:00 AM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 AM CST THU MAR 4 2004

TXZ021-022-027-028-033-034-039-040-041320-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
700 AM CST THU MAR 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 18 FOR ALL OF THE SOUTH PLAINS...
ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE HAS EXPIRED.

COUNTIES EXPIRED FROM THE WATCH INCLUDE...

PARMER...LAMB...COCHRAN...HOCKLEY...YOAKUM...AND TERRY.

TXZ023>026-029>032-035>038-041>044-041900-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
700 AM CST THU MAR 4 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 20 FOR A PORTION OF THE SOUTH PLAINS...ROLLING PLAINS...AND
EXTREME SOUTHERN TEXAS PANHANDLE EFFECTIVE UNTIL 1 PM CST. THIS
WATCH REPLACES MUCH OF SEVERE THUNDERSTORM WATCH NUMBER 18 WHICH
EXPIRED AT 7 AM CST. SEVERE THUNDERSTORM WATCH NUMBER 20 INCLUDES
THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...
GARZA...HALE...HALL...KENT...KING...LUBBOCK...LYNN...MOTLEY...
STONEWALL AND SWISHER.

SOME CITIES INCLUDED IN THE WATCH ARE...

TULIA...CHILDRESS..PLAINVIEW...LUBBOCK...DICKENS...POST...AND
ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 110 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 15 MILES WEST NORTHWEST OF LUBBOCK
TEXAS TO 25 MILES SOUTHEAST OF CLINTON OKLAHOMA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JH
Local storm report, Mar 4, 8:20 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
820 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     HAIL             WHITE RIVER LAKE        33.48N 101.10W
03/04/2004  1.00 INCH        CROSBY             TX   PUBLIC

            HAIL COVERED THE GROUND

&&

JH
Special weather statement, Mar 4, 10:37 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1037 AM CST THU MAR 4 2004

NEW WATCH ISSUANCES...

TORNADO WATCH NUMBER 22 HAS BEEN ISSUED UNTIL 300 PM CST THIS
AFTERNOON FOR THE SOUTHERN LOW ROLLING PLAINS.

COUNTIES IN THIS TORNADO WATCH INCLUDE...

COTTLE...KING...KENT AND STONEWALL...

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN SOUTH PLAINS
AND ROLLING PLAINS THROUGH 300 PM CST THIS AFTERNOON.

COUNTIES IN THE FLASH FLOOD WATCH INCLUDE...

CHILDRESS...HALL...DICKENS...MOTLEY...COTTLE...KING...KENT...
STONEWALL AND GARZA...

WATCH CANCELLATION OR REPLACEMENT...

SEVERE THUNDERSTORM WATCH NUMBER 20 IS NO LONGER IN EFFECT ACROSS
WEST TEXAS.

TXZ032-038-043-044-042100-
COTTLE-KENT-KING-STONEWALL-
1037 AM CST THU MAR 4 2004

...TORNADO WATCH AND FLASH FLOOD WATCH IN EFFECT UNTIL 300 PM CST
THIS AFTERNOON...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF THE SOUTHERN LOW ROLLING PLAINS UNTIL 300 PM CST THIS AFTERNOON.
DESTRUCTIVE TORNADOES...LARGE HAIL TO 2 INCHES IN DIAMETER...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THIS WATCH REPLACES
SEVERE THUNDERSTORM WATCH NUMBER 20 ISSUED EARLIER.

TORNADO WATCH NUMBER 22 INCLUDES THE FOLLOWING COUNTIES...

COTTLE...KING...KENT...AND STONEWALL...

THIS INCLUDES THE CITIES OF...

PADUCAH...GUTHRIE...ASPERMONT...JAYTON...AND CLAIREMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

A FLASH FLOOD WATCH IS ALSO IN EFFECT UNTIL 300 PM CST THIS
AFTERNOON FOR THIS SAME AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN AS LITTLE AS 30 TO 60 MINUTES. THIS MUCH RAIN...FALLING
ACROSS AREAS THAT RECEIVED SIMILAR RAINFALL EARLIER THIS MORNING...
COULD CAUSE FLASH FLOODING.

PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR UPDATES AND POSSIBLE WARNINGS.

TXZ025-026-031-037-042100-
CHILDRESS-DICKENS-HALL-MOTLEY-
1037 AM CST THU MAR 4 2004

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 300 PM CST THIS
AFTERNOON...
...THE SEVERE THUNDERSTORM WATCH NUMBER 20 ISSUED EARLIER THIS
MORNING IS NO LONGER IN EFFECT...

STRONG THUNDERSTORMS WITH HEAVY RAINFALL ARE STILL POSSIBLE THROUGH
MID AFTERNOON...EVEN THOUGH THE SEVERE THREAT HAS EASED. RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN AS LITTLE AS 30 TO 60
MINUTES. THIS MUCH RAIN...FALLING ACROSS AREAS THAT RECEIVED SIMILAR
RAINFALL EARLIER THIS MORNING...COULD CAUSE FLASH FLOODING.

STAY INFORMED...AND BE READY FOR QUICK ACTION OR TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING FOR YOUR AREA ISSUED.

TXZ023-024-029-030-035-036-041-042-042100-
BRISCOE-CROSBY-FLOYD-GARZA-HALE-LUBBOCK-LYNN-SWISHER-
1037 AM CST THU MAR 4 2004

...SEVERE THUNDERSTORM WATCH NUMBER 20 IS NO LONGER IN EFFECT...

SCATTERED THUNDERSTORMS ARE STILL EXPECTED THROUGH MID AFTERNOON...
BUT THE STRONGEST STORMS WITH HEAVIEST RAINFALL WILL LIKELY REMAIN
EAST OF THE AREA.

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:57 AM CSTSevere Thunderstorm WarningLUBCrosby, Garza48 min
Mar 4, 4:15 AM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza30 min
Mar 4, 4:52 AM CSTSevere Thunderstorm WarningLUBDickens, Motley23 min
Mar 4, 6:53 AM CSTSevere Thunderstorm WarningLUBKent37 min
Mar 4, 7:32 AM CSTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Mar 4, 8:40 AM CSTSevere Thunderstorm WarningLUBCottle35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.